South Dakota, 2011

Tornado and Hail in South Dakota, June 14, 2011

June 14, 2011 · NWS UNR · 8 events in 3 counties and zones

A severe thunderstorm developed along a frontal boundary across Mellette County. It produced large hail across eastern Mellette, eastern Todd, and southwestern Tripp Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm developed along a frontal boundary across Mellette County. It produced large hail across eastern Mellette, eastern Todd, and southwestern Tripp Counties. A brief tornado touched down west of Okreek but caused no damage or injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 14, 10:00 AM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 14, 10:00 AM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1000 AM MDT TUE JUN 14 2011

.DISCUSSION...CURRENT SURFACE ANALYSIS HAS LOW PRESSURE OVER SOUTH
CENTRAL SD...WITH TROF STRETCHING SOUTHWARD INTO CENTRAL SD. UPPER
LEVEL ANALYSIS SHOWS TROF MOVING EAST-NORTHEAST ACROSS EASTERN MT
AND NORTHEASTERN WY...WITH UPPER LOW ACROSS SOUTHERN AB. SKIES ARE
VARIABLY CLOUDY...WITH MOST CLOUDS ACROSS NORTHERN AND EASTERN
PORTIONS OF THE CWA. KUDX RADAR SHOWS BULK OF SHOWER ACTIVITY ACROSS
AREAS NORTH AND EAST OF THE BLACK HILLS. THUNDERSTORMS HAVE
DEVELOPED JUST NORTHEAST OF THE CWA. TEMPS ARE MOSTLY IN THE 60S
WITH BREEZY NORTHWESTERLY WINDS BEHIND THE TROF ACROSS PORTIONS OF
NORTHEASTERN WY AND FAR WESTERN SD.

HAVE UPDATED FORECAST TO PRIMARILY MAKE MODIFICATIONS TO POPS FOR
THE REST OF TODAY. IT LOOKS LIKE MAINLY ISOLATED SHOWERS CAN BE
EXPECTED ACROSS NORTHEASTERN WY INTO SOUTHWESTERN SD TODAY...WITH
MOST OF THE SHOWER ACTIVITY MOVING FROM NORTHWEST INTO CENTRAL SD AS
SHORTWAVE MOVES EAST. A FEW THUNDERSTORMS ARE POSSBLE BY THE
AFTERNOON... AGAIN MAINLY NORTH AND EAST OF THE BLACK HILLS WHERE
BETTER INSTABILITY WILL BE IN PLACE. THREAT FOR SEVERE STORMS IS LOW
AS SURFACE TROF MOVES EAST OF THE CWA...BUT SMALL HAIL AND GUSTY
WINDS WILL BE POSSIBLE WITH ANY STRONGER STORMS. HIGHS WILL BE IN
THE MID 60S TO MID 70S...WARMEST WELL SOUTH AND EAST OF THE BLACK
HILLS. BREEZY NORTHWESTERLY WINDS WILL CONTINUE INTO THE AFTERNOON
BEFORE TAPERING OFF LATE.

PREVIOUS DISCUSSION...WATER VAPOR IMAGERY SHOWS AN UPPER TROUGH AXIS
CROSSING THE NORTHERN ROCKIES WITH SEVERAL WAVES NOW MOVING THROUGH
HIGH PLAINS. SURFACE ANALYSIS SHOWS LOW PRESSURE CENTERED ACROSS THE
CWA WITH A COLD FRONT SLIDING THROUGH NORTHEAST WYOMING. REGIONAL
RADAR SHOWS SHOWERS AND SOME THUNDERSTORMS ACROSS THE NORTHERN
PLAINS...WITH THUNDERSTORMS DEVELOPING ACROSS NORTHEAST WYOMING JUST
AHEAD OF THE FRONTAL BOUNDARY.

TODAY...CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
THE DAY AS THE COLD FRONT CROSSES THE CWA. THE MAIN UPPER TROUGH
AXIS WILL APPROACH THE AREA TODAY...BRINGING SOME ADDITIONAL
PRECIPITATION TO THE AREA BEHIND THE FRONT. THE BEST CHANCES FOR
PRECIPITATION WILL BE ACROSS NORTHWEST AND CENTRAL SOUTH DAKOTA.
THE PRECIPITATION WILL SLIDE EAST OF THE AREA THIS EVENING.
INSTABILITY AND SHEAR WILL BE LACKING...SO SEVERE WEATHER IS NOT
EXPECTED. HIGHS WILL BE NEAR SEASONAL AVERAGES...IN THE UPPER 60S TO
UPPER 70S.

WEAK RIDGING WILL DEVELOP ACROSS THE REGION WEDNESDAY WITH DRIER AIR
IN PLACE. THUS QUIET WEATHER IS EXPECTED WITH HIGHS IN THE 70 TO
LOWER 80S. AN UPPER LOW WILL DEVELOP NORTH OF MONTANA WEDNESDAY INTO
WEDNESDAY NIGHT. AS THE LOW INTENSIFIES...UPPER FLOW ACROSS THE CWA
WILL BECOME INCREASINGLY SOUTHWESTERLY. SEVERAL WAVES WILL PINWHEEL
AROUND THE LOW...CROSSING THE AREA THURSDAY. THIS WILL BRING GOOD
CHANCES FOR SHOWERS AND THUNDERSTORMS THURSDAY AFTERNOON AND INTO
THE NIGHT.

EXTENDED...A PERSISTENT UPPER TROUGH OVER THE NORTHWESTERN CONUS
WILL CREATE SOUTHWESTERLY FLOW ALOFT OVER THE NORTHERN PLAINS. A
SERIES OF DISTURBANCES IN THE FLOW WILL CROSS THE NORTHERN PLAINS
FROM FRIDAY THROUGH MONDAY...CREATING DAILY CHANCES OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. TEMPERATURES WILL REMAIN NEAR
NORMAL THROUGH THE WEEKEND...WITH SLIGHTLY COOLER THAN NORMAL
TEMPERATURES FOR THE BEGINNING OF NEXT WEEK.

&&

.AVIATION...VFR CONDITIONS WILL PREVAIL TODAY WITH ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. LOCAL MVFR CONDITIONS CAN BE
EXPECTED WITH HEAVIER SHOWERS. SHOWERS WILL DISSIPATE BY EARLY
EVENING.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.

&&
Hazardous weather outlook, Jun 14, 5:55 AM CST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
555 AM MDT TUE JUN 14 2011

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-151300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
555 AM MDT (655 AM CDT) TUE JUN 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE DAY TODAY AND
INTO THIS EVENING. ORGANIZED SEVERE WEATHER IS NOT EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES FOR THUNDERSTORMS WILL REMAIN IN THE FORECAST NEARLY EACH DAY
OVER VARIOUS PARTS OF THE AREA AS SEVERAL DISTURBANCES MOVE THROUGH.
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Jun 14, 10:44 AM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1044 AM MDT TUE JUN 14 2011

SDZ029-030-074-141715-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SOUTHERN BLACK HILLS SD-
1044 AM MDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER COUNTY UNTIL 1115
AM MDT...

AT 1041 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CUSTER PARK GAME
LODGE TO 5 MILES NORTHEAST OF WIND CAVE VISITORS CENTER...AND MOVING
EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  BUFFALO GAP...
  HERMOSA...
  FAIRBURN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE
Special weather statement, Jun 14, 11:17 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1117 AM MDT TUE JUN 14 2011

SDZ029-030-042-074-141800-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-SHANNON SD-SOUTHERN BLACK
HILLS SD-
1117 AM MDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CUSTER AND NORTHWESTERN
SHANNON COUNTIES UNTIL NOON MDT...

AT 1113 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FAIRBURN TO 7 MILES EAST OF BUFFALO GAP...AND MOVING EAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  FAIRBURN...
  HERMOSA...
  RED SHIRT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE
Local storm report, Jun 14, 11:46 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1146 AM MDT TUE JUN 14 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1140 AM     HAIL             7 S HERMOSA             43.74N 103.19W
06/14/2011  E1.00 INCH       CUSTER             SD   EMERGENCY MNGR

            ZERO VISIBILITY FROM RAIN AND HAIL. ALSO REPORT MINOR
            FLOODING ON LAME JOHNNY CREEK.

&&

JSCHILD
Special weather statement, Jun 14, 11:58 AM CST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1158 AM MDT TUE JUN 14 2011

SDZ030-041-042-141845-
CUSTER CO PLAINS SD-FALL RIVER SD-SHANNON SD-
1158 AM MDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FALL RIVER...SOUTHEASTERN
CUSTER AND WESTERN SHANNON COUNTIES UNTIL 1245 PM MDT...

AT 1155 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RED SHIRT TO 10
MILES WEST OF SLIM BUTTE...AND MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  RED SHIRT...
  SLIM BUTTE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

RUDGE
Special weather statement, Jun 14, 12:02 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1202 PM MDT TUE JUN 14 2011

SDZ030-074-141830-
CUSTER CO PLAINS SD-HERMOSA FOOT HILLS SD-
1202 PM MDT TUE JUN 14 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEAST CUSTER COUNTY UNTIL
1230 PM MDT...

AT 1159 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR FAIRBURN...OR 20 MILES NORTHEAST OF
DOWNTOWN HOT SPRINGS...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS SOUTH AND SOUTHEAST OF FAIRBURN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RUDGE

The radar

The North Platte radar (KLNX), 172 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 tornado. Local standard time, as filed.

Hail, Mellette

When
June 14, 12:43 PM CST
Where
Mellette County, Wood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.500, -100.480

Tornado, Todd

When
June 14, 12:52 PM CST
Where
Todd County, 5.96 mi WSW of Okreek
Rating
EF0
Path length
0.01 mi
Path width
10 yd
Reported by
Public
Coordinates
43.346, -100.494

A small tornado briefly touched down. It caused no damage.

Hail, Todd

When
June 14, 2:10 PM CST
Where
Todd County, 5.71 mi SE of Okreek
Measured
0.88 in hail
Reported by
Public
Coordinates
43.317, -100.293

Hail, Tripp

When
June 14, 2:20 PM CST
Where
Tripp County, Clearfield
Measured
1.75 in hail
Reported by
Public
Coordinates
43.170, -100.030

Hail, Tripp

When
June 14, 2:25 PM CST
Where
Tripp County, 2 mi SE of Clearfield
Measured
1 in hail
Reported by
Public
Coordinates
43.150, -100.002

Hail, Tripp

When
June 14, 2:30 PM CST to 2:45 PM CST
Where
Tripp County, 5.75 mi ENE of Millboro
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
43.110, -99.870

Hail, Tripp

When
June 14, 2:30 PM CST to 2:40 PM CST
Where
Tripp County, 5.75 mi NNW of Wewela
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.097, -99.823

Hail, Tripp

When
June 14, 2:30 PM CST to 2:40 PM CST
Where
Tripp County, 1.79 mi SE of Clearfield
Measured
0.88 in hail
Reported by
SHAVE Project
Coordinates
43.155, -100.001

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyThe tornado archive for South Dakota, 2011Warnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306235, 321449, 321450, 306237, 306239, 306240, 306241, 321452.